Format

Send to

Choose Destination
J Addict Med. 2013 Jul-Aug;7(4):296-8. doi: 10.1097/ADM.0b013e31828e1881.

The synthetic cannabinoid withdrawal syndrome.

Author information

1
From the Department of Emergency Medicine, Upstate Medical University, Syracuse, NY (NN, DV, RS, JM); and Department of Emergency Medicine, North Shore University Hospital, Manhasset, NY (PS, MS).

Abstract

BACKGROUND:

Little is known about the effects of synthetic cannabinoids. There has been only one previous report of a withdrawal syndrome from synthetic cannabinoids. We report two cases of a withdrawal syndrome from prolonged habitual use of synthetic cannabinoids.

DISCUSSION:

Withdrawal from delta-9-THC has been described as a syndrome of anxiety, myalgias, chills, and anorexia. Synthetic cannabinoids are potent than delta-9-THC and thus the withdrawal syndrome is similar but more severe; however the symptoms do not seem to improve with delta-9-THC. The differences in presentation could be due to the fact that synthetic products may contain several heterogeneous compounds, including amphetamine-like substances.

CONCLUSIONS:

The acute withdrawal syndrome appears to be characterized mainly by anxiety and tachycardia in the absence of any neurological findings or electrolyte disturbances. We describe two patients with symptoms consistent with withdrawal presumably due to synthetic cannabinoid use. The most appropriate treatment for such patients remains unknown, however benzodiazepines are a reasonable first line approach and quetiapine may have some efficacy.

PMID:
23609214
DOI:
10.1097/ADM.0b013e31828e1881
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wolters Kluwer
Loading ...
Support Center